Shop
   

 Home > Ambulance Stories > Medic Scribe

Naloxone in Cardiac Arrest
written by Medic Scribe on the 17th December 2017 at 2:09

 

Case # 1

You find the fifty year old man supine on the floor with the fire department doing CPR. Their AED announces, “No shock advised. Continue CPR.”

You set your monitor by the man’s head and connect the fire department’s pads to your monitor, while your paramedic student quickly places an IO in the man’s tibia. As you approach the two minute mark, you charge the monitor, and then order stop CPR. The patient is in asystole. “Continue CPR,” you say, as you harmlessly dump the charge by hitting the joule button.

Just then the man’s wife announces, “Oh, my God! He was using heroin.” She holds the empty bags she has just found in the trash can. “He used to use. He’s been clean for five years.”

What drug do you give?

***

Epinephrine.

According to the 2010 AHA Guidelines

There is no data to support the use of specific antidotes in the setting of cardiac arrest due to opioid overdose.

Resuscitation from cardiac arrest should follow standard BLS and ACLS algorithms

Naloxone has no role in the management of cardiac arrest.

Opioids bind to brain receptors that suppress respiration. The patient, if not treated in time, becomes hypoxic and may soon go into cardiac arrest. Giving the patient in asystolic arrest Naloxone will do nothing to restart the patient’s heart. The patient is in the same condition as someone who has suffered an airway obstruction. Hypoxia is the killer. The patient without a heart beat will not be able to breathe on their own without restoration of the heart beat. You are already taking care of the breathing part with your bag-valve mask.  The priority is getting the heart restarted. That is what epinephrine does.   This patient needs good CPR. Ventilation with a bag-valve mask and epinephrine to get his heart started.

***

Case # 2

You are a basic EMT. You find the fifty year old man supine on the floor with the fire department doing CPR. Their AED announces, “No shock advised. Continue CPR.”

Just then the man’s wife announces, “Oh, my God! He was using heroin.” She holds the empty bags she has just found in the trash can. “He used to use. He’s been clean for five years.”

You feel for a pulse, but find nothing. “Continue CPR,” you say.

What do you do next?

***

Naloxone.

Why? Because even though you can’t feel a pulse, the patient may have a hard one to palpate. He may, in fact, just be in respiratory arrest. You can give Naloxone while you provide CPR. If the patient is in a narrow complex rhythm, they may resume breathing on their own. If you are a medic in this situation and you find a pulseless man with a narrow complex rhythm, you should give Naloxone, while continuing to perform CPR.

The AHA Guidelines for BLS state:

Patients with no definite pulse may be in cardiac arrest or may have an undetected weak or slow pulse. These patients should be managed as cardiac arrest patients.

Standard resuscitative measures should take priority over Naloxone administration, with a focus on high-quality CPR (compressions plus ventilation). (Class I, LOE C-EO)

In October 2015, the guidelines were updated to add:

It may be reasonable to administer IM or IN Naloxone based on the possibility that the patient is not in cardiac arrest. (Class IIb, LOE C-EO).

I have had a couple calls this year where I could not feel a pulse in an apneic patient who I suspected of opioid overdose.

We initiated CPR. I had a narrow complex rhythm on the monitor. I gave Naloxone IM, and after several minutes, the patient regained a respiratory drive. We were able to feel pulses and so stopped CPR. In both cases, I suspect the patients simply had weak or hard to palpate pulses in the first place.

Bottom Line: Focus on good CPR and proper BLS/ALS care.   Give epi for cardiac arrest.  Give Naloxone for respiratory arrest. 

***

Considerations:

This is a theoretical scenario, which I will discuss further in a future post on the topic of rigid chest syndrome and illicit fentanyl use.  If the patient in recent cardiac arrest proves difficult or impossible to ventilate  consider Naloxone.  This is on the theory that the the patient is suffering from rigid chest syndrome caused by some combination of a large dose, a fast push or just simply the properties of fentanyl.  Rigid chest syndrome, which is rare in the clinical setting, can cause the glottis to close, making ventilation impossible.  It is uncertain how long after the patient’s heart stops beating the rigidity lasts or whether the patient simply becomes flaccid as they do after a hypoxic seizure.  Rigid chest syndrome should respond to Naloxone.

As always, please follow your local medical control treatment protocols and guidelines.


 Originally posted at http://www.medicscribe.com/2017/12/17/naloxone-in-cardiac-arrest/...

Similar Stories

Rescue Breaths or Compressions in Overdose? Posted on 20th April 2018
3 EMS Models of Opiate Intervention Posted on 18th March 2017
Drug Addicts Posted on 17th February 2016
Multiple Naloxone Administrations Posted on 24th August 2017
New CDC Report: Characteristics of Fentanyl Overdoses Posted on 15th April 2017